Insulin calculation following hypoglycemia

  1. I need the advice of a diabetes educator to help settle a dispute among several nurses in my school district. We deal with many type 1 diabetics in our district and often have students that need treatment for hypoglycemia when they come in to check their BG prior to lunch. The dispute at hand is whether the nurse uses the pre-treatment BG or the post-treatment reading to calculate the insulin dosage after the hypo incident is resolved. It seems we have several nurses on both sides of the table. I'd like to know what a diabetes educator's opinion on this subject. Thanks so much.
    •  
  2. 2 Comments

  3. by   LessValuableNinja
    Since you haven't called 911 in this scenario, I'll assume that there was no glucagon involved - just oral tx.

    I started to give my opinion, then decided not to, since I'm not familiar with your state. However, your states school nurse association has a position statement on glucagon. I imagine they have an opinion on your question as well.
  4. by   BeckyESRN
    As a school nurse, I would expect this to be specified on the student's orders. I've had both ordered-one very fragile diabetic that we used the pretreatment number to determine lunch coverage, if it was within 1 hour: my other kiddo unless he is hypoglycemic at his pre-meal check(in which case he gets a "free" juice on top of his lunch), we always get a new blood sugar for coverage.

close